Journal of Homotopy and Related Structures

, Volume 11, Issue 3, pp 409–424 | Cite as

Formal geometric quantisation for proper actions

  • Peter HochsEmail author
  • Varghese Mathai


We define formal geometric quantisation for proper Hamiltonian actions by possibly noncompact groups on possibly noncompact, prequantised symplectic manifolds, generalising work of Weitsman and Paradan. We study the functorial properties of this version of formal geometric quantisation, and relate it to a recent result by the authors via a version of the shifting trick. For (pre)symplectic manifolds of a certain form, quantisation commutes with reduction, in the sense that formal quantisation equals a more direct version of quantisation.


Geometric quantisation Group \(C^*\)-algebras \(K\)-homology 



The authors would like to thank Paul-Émile Paradan for helpful comments.


  1. 1.
    Bates, L., Lerman, E.: Proper group actions and symplectic stratified spaces. Pac. J. Math. 181(2), 201–229 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Baum, P., Connes, A., Higson, N.: Classifying space for proper actions and \(K\)-theory of group \(C^{*}\)-algebras. Contemp. Math. 167, 241–291 (1994)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Braverman, M.: Index theorem for equivariant Dirac operators on noncompact manifolds. K-Theory 27(1), 61–101 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chabert, J., Echterhoff, S., Nest, R.: The Connes–Kasparov conjecture for almost connected groups and for linear \(p\)-adic groups. Publ. Math. Inst. Hautes Études Sci. 97, 239–278 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Higson, N., Roe, J.: Analytic \(K\)-Homology. Oxford Mathematical Monographs. Oxford University Press, New York (2000)zbMATHGoogle Scholar
  6. 6.
    Hochs, P.: Quantisation commutes with reduction for cocompact Hamiltonian group actions. Ph.D. thesis, Radboud University (2008). ISBN 978-90-9022607Google Scholar
  7. 7.
    Hochs, P.: Quantisation commutes with reduction at discrete series representations of semisimple Lie groups. Adv. Math. 222, 862–919 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Hochs, P.: Quantisation of presymplectic manifolds, \(K\)-theory and group representations. Proc. Am. Math. Soc. 143, 2675–2692 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hochs, P., Landsman, N.P.: The Guillemin–Sternberg conjecture for noncompact groups and spaces. J. K-Theory 1, 473–533 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hochs, P., Mathai, V.: Geometric quantization and families of inner products. arXiv:1309.6760
  11. 11.
    Lafforgue, V.: Banach \(K \! K\)-theory and the Baum–Connes conjecture. Proc. ICM Beijing 2, 795–812 (2002)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Landsman, N.P.: Functorial quantization and the Guillemin–Sternberg conjecture. In: Ali, S., Emch, G., Odzijewicz, A., Schlichenmaier, M., Woronowicz, S. (eds.) Twenty years of Bialowieza: a mathematical anthology, pp. 23–45. World Scientific, Singapore (2005)Google Scholar
  13. 13.
    Marsden, J.E., Weinstein, A.: Reduction of symplectic manifolds with symmetry. Rep. Math. Phys. 5, 121–130 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Ma, X., Zhang, W.: Geometric quantization for proper moment maps. C. R. Acad. Sci. Paris Ser. I 347, 389–394 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ma, X., Zhang, W.: Geometric quantization for proper moment maps: the Vergne conjecture. Acta Math. 212(1), 11–57 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Mathai, V., Zhang, W.: Geometric quantization for proper actions (with an appendix by U. Bunke). Adv. Math. 225, 1224–1247 (2010). arXiv:0806.3138
  17. 17.
    Meinrenken, E., Sjamaar, R.: Singular reduction and quantization. Topology 38, 699–762 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Paradan, P.-E.: Formal geometric quantization. Ann. Inst. Fourier 59, 199–238 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Paradan, P.-E.: Formal geometric quantization II. Pac. J. Math. 253, 169–212 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Paradan, P.-E.: Quantization commutes with reduction in the non-compact setting: the case of the holomorphic discrete series. arXiv:1201.5451
  21. 21.
    Rosenberg, J., Schochet, C.: The Künneth theorem and the universal coefficient theorem for Kasparov’s generalized \(K\)-functor. Duke Math. J. 55(2), 431–474 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Weinstein, A.: Poisson geometry of discrete series orbits, and momentum convexity for noncompact group actions. Lett. Math. Phys. 56(1), 17–30 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Weitsman, J.: Non-abelian symplectic cuts and the geometric quantization of noncompact manifolds. In: EuroConférence Moshé Flato 2000, Part I (Dijon). Letters in Mathematical Physics, vol. 56, no. 1, pp. 31–40 (2001)Google Scholar

Copyright information

© Tbilisi Centre for Mathematical Sciences 2015

Authors and Affiliations

  1. 1.School of Mathematical SciencesThe University of AdelaideAdelaideAustralia

Personalised recommendations